Ornidazole-induced liver damage: report of three cases and review of the literature


Tabak F. , Ozaras R. , Erzin Y., Celik A., Ozbay G., Senturk H.

LIVER INTERNATIONAL, cilt.23, ss.351-354, 2003 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Metronidazole and ornidazole, synthetic nitroimidazole derivatives, are used in the treatment of infections caused by anaerobic bacteria and protozoa. The drugs are well tolerated and serious side effects are very rarely encountered. Hepatotoxicity is a rare side effect and hitherto only six cases have been reported. We describe three patients who developed hepatitis after ornidazole use and review the previously reported cases. All three cases used ornidazole in conventional doses and developed hepatitis and associated cholestasis. They improved 1 - 2 months after discontinuation. We concluded that nitroimidazole derivatives may cause hepatotoxic damage resembling acute cholestatic hepatitis. Early recognition and withdrawal of the drug may prevent further damage.